Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS North Platte, NE

May 5, 2002Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 5, 2002, 5:02 PM CDT for Lincoln County, Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2002, 5:02 PM CDT (22:02 UTC)
Expired
May 5, 2002, 5:45 PM CDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Lincoln County, NE

What was reported inside it

TimeReportWhereRemark
May 5, 5:30 PM CDTHail 0.75Hershey, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.0 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2002-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 172 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2002-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
172 J/kg
Mixed-layer CIN
-207 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 052202
SVRLBF
NEC111-052245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
500 PM CDT SUN MAY 5 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA...

* UNTIL 545 PM CDT...

* AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 6 MILES NORTHEAST
  OF HERSHEY...OR ABOUT 12 MILES NORTHWEST OF NORTH PLATTE...MOVING
  EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  OVER FARM AND RANGELANDS OF NORTHERN LINCOLN COUNTY

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4131 10106 4113 10103 4117 10029 4139 10035
          4137 10077

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 1:30 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 5, 1:30 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
130 PM CDT SUN MAY 5 2002

...POTENTIAL FOR SEVERE TSTMS THIS EVENING WILL BE THE MAIN FORECAST
CONCERN...FOLLOWED BY MUCH COOLER TEMPS AND CHANCE OF RAIN MID WEEK.

MODELS IN EXCELLENT AGREEMENT IN MASS FIELDS OUT TO 60 HOURS AS EAST
CONUS RIDGE AMPLIFIES IN RESPONSE TO A WEST CONUS TROF DIGGING S THRU
THE CASCADES.  SW FLOW ALOFT WILL BE MAINTAINED OVER THE CWA THRU THE
FCST PERIOD...EXCEPT FOR A BRIEF PERIOD OF ZONAL FLOW ON THU.  MODELS
ALSO IN GOOD AGREEMENT IN SFC PRESS FIELDS AS LEE-SIDE MOUNTAIN TROF
REFORMS EACH AFTN OVR THE HIGH PLAINS THE NEXT COUPLE OF DAYS...THEN
RELOCATES ABOUT 250 MILES E OVER THE CENT PLAINS BY MORNING.

VIS SAT IMG AND AREA METARS THIS AM INDICATE STATUS DECK ARND 1K FT
EXTENDING FROM NW KS TO CENT NEBR WHERE BL MOIST FLUX CONVRG IS
ONGOING (H85 DP TEMP +12C).  12Z HIGH RES ETA SHOWS THIS STATUS DECK
DISSIPATING BY EARLY AFTN AS DAYTIME HEATING AND MIXING INCREASES.
SFC HEATING AND INCREASED CONVECT THIS AFTN WILL ALLOW BL MOIST TO
BECOME MIXED MORE EVENLY IN THE LOW AND MID LAYERS...BUT PW WILL
REMAIN NEAR 3/4 EAST OF HWY 83.  MID LVL ACCUS ALSO EVIDENT FROM NE
NEBR TO SE SD INVOF MODERATE H70 TEMP ADVCT ARND 10C/12HR.  MODERATE
LOW LVL JET (20 TO 30 KTS) ACRS KS INTO EAST NEBR THIS AFTN WILL
KEEP MOIST STREAMING NWRD WITH AXIS OF H85 THETA-E RIDGE SETTING UP
ACRS CENT KS INTO SE NEBR AHD OF DRY LINE.  +8 TO +10C DP VALUES
WILL REMAIN ACRS THE ERN 1/2 OF CWA UNTIL MIDNIGHT.

WEAK S/W WILL MOVE OVR THE W PORTION OF THE CWA LATE THIS AFTN AND
SHOULD PROVIDE ADEQUATE LIFT TO INITIATE CONVECT FROM KILM TO KVTN.
MARGINAL TO MODERATE INSTABILITY (CAPES 500-1500 J/KG AND SFC BASED
LIS DOWN TO -7C) WILL EXIST ABOUT 50 MILES EAST OF DRY LINE (NEAR
HWY 61) BY MID AFTN.  MODERATE CAP (50-100 J/KG) CURRENTLY IN PLACE
ACRS THE CWA WILL DEGRADE RAPIDLY AFTER 3 PM.  SOME OF THE TSTMS
WILL THEN HAVE THE POTNL TO BECOME SVR WITH LRG HAIL (0C LVL ARND
11KT FT / WET BULB NEAR 9.2KT FT) AND DAMAGING WINDS (INVERTED V
SOUNDING) EAST OF AN KILM/KVTN LINE.  SFC WNDS WILL BACK IN RESPONSE
TO SFC LOW ALNG THE KS/CO BORDER MOVING E INTO S CENT NEBR.  STRONG
H30 DIV SIGNATURE AND 3KM STM REL HLCY INCREASING TO 275 M2/S2 ACRS
THE NE PORTION OF OUR CWA (E OF HWY 183) WILL BE ADEQUATE FOR
ROTATING UPDRAFTS...THUS INCREASING THE RISK POTENTIAL FOR ISOLATED
WEAK (F0-F1) TORNADOS THIS EVENING.  IN ADDITION BRN VALUES >45
SUGGESTS THAT THE STORMS WILL EVOLVE AS MULTI-CELLS THIS AFTN...BUT
SUPER CELL STRUCTURE AND INTENSITY COULD INCREASE EARLY THIS EVEN IN
THE NE CWA AS BRN VALUES DECREASE TO 15 AND TT VALUES INCREASE TO
NEAR 63.

WILL KEEP 30 POPS FOR MOST ERN COUNTIES FOR TONIGHT...WITH ONLY CHC
FOR ISO ELEV TSTMS ACRS PORTIONS OF CENT AND W NEBR THIS EVEN AS THE
DRY LINE SURGES E AND H85-H50 LAPSE RATES INCREASE TO 9C/KG.  LOW
LVL MOIST MUCH DEPRIVED IN THE W AS H85 DPS PLUNGE TO ARND -3C BY
MIDNIGHT.

WAA AND WEAK DOWNSLOPE WND COMPONENT ON MON IN THE SW CWA WILL ALLOW
AFTN HIGHS TO REACH INTO THE MID 80S...70S ELSEWHERE WITH VARIABLE
WNDS.  WILL KEEP 20 POPS GOING FOR THE NE MON NIGHT BASED OF AVN
CONSISTENCY AND H85 FRONTOGENESIS FOR COOLER AIR POISED TO MOVE IN
AFTER MIDNIGHT.

THE BROAD UPPER TROF OVER THE WEST CONUS WILL AMPLIFY THRU MID WEEK
AS THE RIDGE TO OUR EAST LIFTS IN RESPONSE.  A STRONG SFC COLD FRONT
WILL SURGE S THRU THE CWA ON TUE W/ MUCH COOLER TEMPS REMAINING ACRS
THE FA THRU WED.  -SHRA CHANCES WILL INCREASE ACRS THE CWA TUE AND
AND REMAIN INTO WED AS H7 FRONTOGENESIS PERSISTS.  H85 TEMPS ARND
-3C ACRS THE NRN CWA PER THE AVN SUGGEST SOME SNOW MIX POSSIBLE...
BUT WILL LEAVE OUT FOR NOW PENDING MORE RELIABLE MODEL DATA.  DRIER
WX AND A GRAD WARMUP WILL RETURN LATE IN THE WEEK AS WEAK RIDGING
BUILDS OVER THE CENT PLAINS.

THANKS HASTINGS...GOODLAND AND OMAHA FOR COORDINATION.

.LBF...NONE.

44

In the hours before

Special weather statement, May 5, 11:44 AM CDT, 5 hours 18 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-052045-

HAZARDOUS WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1144 AM CDT SUN MAY 5 2002

...STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA...

THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE MAINLY EAST OF AN IMPERIAL
TO THEDFORD TO VALENTINE LINE THIS AFTERNOON AND EVENING. THE AREA OF
GREATEST CONCERN WILL BE ALONG AND EAST OF HIGHWAY 183 OVER NORTH
CENTRAL NEBRASKA. SOME STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. STRONG WIND FIELDS SUGGEST THERE IS A POTENTIAL FOR
ISOLATED TORNADOES WITH THE STRONGEST STORMS.

THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A DRYLINE ACROSS
SOUTHWEST NEBRASKA THIS AFTERNOON AND MOVE SLOWLY EAST OR NORTHEAST.
OTHER STORMS WILL DEVELOP NORTHWARD THROUGHOUT THE AFTERNOON AND
EARLY EVENING.

STORM DEVELOPMENT WILL BE HIGHLY DEPENDENT ON MOISTURE.  DEW POINTS
EAST OF HIGHWAY 83 ARE FORECAST TO RISE INTO THE MID 50S THIS
AFTERNOON BUT REMAIN IN THE 30S AND 40S ARE TO THE WEST BEHIND THE
DRYLINE.

THE LOCATION OF THE DRYLINE COULD VARY WEST OR EAST THIS AFTERNOON
SO AREAS NEAR HIGHWAY 83 SHOULD REMAIN ALERT TO RAPIDLY CHANGING
WEATHER CONDITIONS.

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:12 PM CDTSevere Thunderstorm WarningLBFHolt48 min
May 5, 5:44 PM CDTSevere Thunderstorm WarningLBFLincoln46 min
May 5, 6:00 PM CDTSevere Thunderstorm WarningLBFHolt45 min
May 5, 6:29 PM CDTSevere Thunderstorm WarningLBFLincoln46 min
May 5, 6:32 PM CDTSevere Thunderstorm WarningLBFBlaine43 min
May 5, 6:37 PM CDTTornado WarningLBFBlaine23 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.